Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 140, NWS New Orleans, LA

September 5, 2015Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Sep 5, 2015, 5:54 PM CDT for Hancock County, Harrison County, Mississippi. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2015, 5:54 PM CDT (22:54 UTC)
Expired
Sep 5, 2015, 7:00 PM CDT
In force
66 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Hancock County, MS, Harrison County, MS

The radar

The Mobile radar (KMOB), 104 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2015-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2020 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2015-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2020 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:07 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 5, 3:07 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
307 PM CDT SAT SEP 5 2015

.SHORT TERM...
AIR MASS THUNDERSTORMS HAVE DEVELOPED DUE TO DIFFERENTIAL HEATING
THIS AFTERNOON. THEY ARE MOVING SLOWLY SOUTH AROUND THE EAST SIDE
OF THE UPPER LEVEL RIDGE CENTERED IN EASTERN TEXAS.

.LONG TERM...
THE UPPER LEVEL RIDGE WILL RETROGRADE TO THE WEST AS A WEAK CUT
OFF UPPER LEVEL LOW DEVELOPS OVER THE SOUTHEAST U.S. THIS UPPER
LEVEL LOW WILL MIGRATE SLOWLY SOUTHWEST THROUGH THE LABOR DAY
WEEKEND. AS THE UPPER LEVEL LOW MOVES WEST OF THE FORECAST AREA BY
MID WEEK THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. THE UPPER LEVEL LOW WILL WEAKEN
TOWARDS THE END OF THE WEEK AS A STRONGER UPPER LEVEL TROUGH AND
COLD FRONT APPROACHES THE LOWER MISSISSIPPI VALLEY BY FRIDAY.

BASED ON THE ABOVE REASONING I HAVE MODIFIED OUR CHANCE OF RAIN TO
BRING IT MORE IN LINE WITH OUR NEIGHBORING FORECAST OFFICES...BUT
STILL NOT AS HIGH AS SOME OF THE ENSEMBLE MODELS ARE INDICATING.
IT HAS BEEN OUR EXPERIENCE THAT THE ENSEMBLES TEND TO OVER
FORECAST THE CHANCE OF SUMMER TIME CONVECTION.

&&

.AVIATION...
VFR CONDITIONS WILL PRIMARILY PREVAIL AT THE TAF SITES THROUGH
THE TAF FORECAST PERIOD OUTSIDE OF ANY CONVECTION THAT MAY IMPACT
THE TERMINALS...PRIMARILY DURING THE AFTERNOON HOURS. PATCHY FOG
AND STRATUS DEVELOPMENT LATE TONIGHT AND EARLY SUNDAY MORNING MAY BE
OBSERVED AT KMCB AND KHUM RESULTING IN A PERIOD OF MVFR TO IFR
CONDITIONS. 11

&&

.MARINE...
A WEAK PRESSURE GRADIENT ACROSS THE NORTHERN GULF OF MEXICO DURING
THE PERIOD WILL RESULT IN A CONTINUATION OF GENERALLY LIGHT AND A
TIMES VARIABLE WINDS ACROSS THE COASTAL WATERS. WINDS WILL MAINLY BE
LESS THAN 10 KNOTS AND SEAS 2 FEET OR LESS THROUGH MID WEEK.
SCATTERED CONVECTION WILL BE POSSIBLE EACH DAY. 11

&&

.DECISION SUPPORT...
DSS CODE....GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...NONE.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED WATCH/WARNING/ADVISORY
         ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE RISK SVR AND/OR DIRECT
         TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  92  71  90 /  30  40  20  30
BTR  75  93  72  91 /  20  40  20  30
ASD  76  90  74  88 /  30  40  20  30
MSY  78  90  77  88 /  20  40  20  30
GPT  76  88  75  87 /  20  40  20  30
PQL  76  89  74  88 /  20  40  20  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Sep 5, 11:00 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SAT SEP 5 2015

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-060000-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CDT SAT SEP 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...BUT NO HAZARDOUS
WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
EACH DAY. THE RISK OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 5, 2:52 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
252 PM CDT SAT SEP 5 2015

MSZ082-052030-
JACKSON-
252 PM CDT SAT SEP 5 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON COUNTY...

AT 252 PM CDT...A STRONG THUNDERSTORM WAS NEAR GRAND BAY...MOVING
SOUTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOSS POINT AND HELENA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3034 8840 3036 8841 3036 8845 3034 8845
      3033 8846 3032 8850 3033 8851 3035 8851
      3034 8852 3035 8854 3050 8848 3049 8840
      3038 8840 3039 8841 3038 8841 3035 8839
TIME...MOT...LOC 1952Z 008DEG 10KT 3041 8840

11
Special weather statement, Sep 5, 3:40 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
340 PM CDT SAT SEP 5 2015

MSZ082-052115-
JACKSON-
340 PM CDT SAT SEP 5 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JACKSON COUNTY...

AT 340 PM CDT...A STRONG THUNDERSTORM WAS OVER BIG POINT...OR 8 MILES
NORTH OF ESCATAWPA...MOVING SOUTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OCEAN SPRINGS...MOSS POINT...ESCATAWPA...GAUTIER...WADE...GULF PARK
ESTATES...BIG POINT...VANCLEAVE...HICKORY HILLS...HURLEY AND HELENA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3032 8849 3032 8851 3035 8851 3034 8852
      3035 8858 3037 8859 3037 8860 3036 8860
      3035 8861 3037 8861 3036 8862 3037 8862
      3034 8870 3035 8874 3037 8878 3071 8858
      3066 8841 3060 8840
TIME...MOT...LOC 2040Z 020DEG 22KT 3062 8852

11
Special weather statement, Sep 5, 4:15 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
415 PM CDT SAT SEP 5 2015

MSZ081-082-052215-
JACKSON-HARRISON-
415 PM CDT SAT SEP 5 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARRISON AND SOUTHERN
JACKSON COUNTIES...

AT 414 PM CDT...A STRONG THUNDERSTORM WAS OVER OCEAN SPRINGS...MOVING
WEST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GULFPORT...BILOXI...OCEAN SPRINGS...LONG BEACH...MOSS POINT...ST.
MARTIN...ESCATAWPA...GAUTIER...D'IBERVILLE...GULF HILLS...BIG
POINT...HELENA...LATIMER...GULF PARK ESTATES...LYMAN...VANCLEAVE...
HICKORY HILLS...SAUCIER AND GULFPORT AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3032 8850 3035 8851 3035 8858 3037 8859
      3034 8870 3037 8882 3036 8882 3038 8884
      3038 8877 3043 8885 3043 8899 3042 8901
      3040 8886 3035 8914 3061 8914 3059 8846
      3034 8844
TIME...MOT...LOC 2114Z 071DEG 17KT 3040 8878

CAB
Special weather statement, Sep 5, 4:44 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
444 PM CDT SAT SEP 5 2015

LAZ066-052230-
LOWER TERREBONNE LA-
444 PM CDT SAT SEP 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TERREBONNE PARISH
UNTIL 530 PM CDT...

AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COCODRIE...OR 23 MILES SOUTH OF HOUMA...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COCODRIE...DULAC...TAMBOUR BAY BUOY AND LUMCON CENTER BUOY.

LAT...LON 2911 9079 2910 9080 2926 9087 2934 9069
      2921 9059 2923 9061 2919 9061 2925 9063
      2919 9064 2918 9061 2914 9068 2912 9068
      2910 9077
TIME...MOT...LOC 2144Z 334DEG 14KT 2924 9075

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:56 PM CDTSpecial Marine WarningLIX49 min
Sep 5, 4:44 PM CDTSpecial Weather StatementLIXTerrebonne46 min
Sep 5, 6:27 PM CDTSpecial Weather StatementLIXSaint Tammany93 min
Sep 5, 6:41 PM CDTSevere Thunderstorm WarningLIXSaint Tammany64 min
Sep 5, 6:59 PM CDTSpecial Weather StatementLIXSaint Tammany46 min
Sep 5, 2:52 PM CDTSpecial Weather StatementLIXJackson38 min
Sep 5, 3:40 PM CDTSpecial Weather StatementLIXJackson35 min
Sep 5, 4:15 PM CDTSpecial Weather StatementLIXHarrison, Jackson60 min
Sep 5, 5:11 PM CDTSevere Thunderstorm WarningLIXHarrison49 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.